Necessary and Sufficient Conditions for Strong Fenchel–Lagrange Duality via a Coupling Conjugation Scheme

  • M. D. FajardoEmail author
  • J. Vidal


Given a general primal problem and its Fenchel–Lagrange dual one, which is obtained by using a conjugation scheme based on coupling functions and the perturbational approach, the aim in this work is to establish conditions under which strong duality can be guaranteed. To this purpose, even convexity and properness are a compulsory requirement over the involved functions in the primal problem. Furthermore, two closedness-type regularity conditions and a characterization for strong duality are derived.


Evenly convex function Generalized convex conjugation Fenchel–Lagrange dual problem Regularity condition 

Mathematics Subject Classification

52A20 26B25 90C25 



This research was partially supported by MINECO of Spain and ERDF of EU, Grant MTM2014-59179-C2-1-P and by Consellería de Educación de la Generalitat Valenciana, Spain, Pre-doc Program Vali+d, DOCV 6791/07.06.2012, Grant ACIF-2013-156. The authors wish to thank anonymous referee for her/his valuable comments and suggestions that have significantly improved the quality of the paper.


  1. 1.
    Rockafellar, R.T.: Conjugate duality and optimization. Society for Industrial and Applied Mathematics, Philadelphia, PA. (1974). Lectures given at the Johns Hopkins University, Baltimore, MD, June, 1973Google Scholar
  2. 2.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. North-Holland Publishing Co., Amsterdam (1976)zbMATHGoogle Scholar
  3. 3.
    Fenchel, W.: A remark on convex sets and polarity (Tome Supplémentaire), 82–89 (1952)Google Scholar
  4. 4.
    Rodríguez, M.M.L., Vicente-Pérez, J.: On evenly convex functions. J. Convex Anal. 18(3), 721–736 (2011)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Fajardo, M.D.: Regularity conditions for strong duality in evenly convex optimization problems. An application to Fenchel duality. J. Convex Anal. 22(3), 711–731 (2015)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Martínez-Legaz, J.E., Vicente-Pérez, J.: The e-support function of an e-convex set and conjugacy for e-convex functions. J. Math. Anal. Appl. 376(2), 602–612 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Moreau, J.J.: Inf-convolution, sous-additivité, convexité des fonctions numériques. Journal de Mathématiques Pures et Appliquées. Neuvième Série 49, 109–154 (1970)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Fajardo, M.D., Vicente-Pérez, J., Rodríguez, M.M.L.: Infimal convolution, \(c\)-subdifferentiability, and Fenchel duality in evenly convex optimization. TOP 20(2), 375–396 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fajardo, M.D., Rodríguez, M.M.L., Vidal, J.: Lagrange duality for evenly convex optimization problems. J. Optim. Theory Appl. 168(1), 109–128 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Wanka, G., Boţ, R.I.: On the relations between different dual problems in convex mathematical programming. In: Operations Research Proceedings, 2001 (Duisburg), pp. 255–262. Springer, Berlin (2002)Google Scholar
  11. 11.
    Boţ, R.I., Grad, S.M., Wanka, G.: New regularity conditions for strong and total Fenchel–Lagrange duality in infinite dimensional spaces. Nonlinear Anal. Theory Methods Appl. 69(1), 323–336 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Boţ, R.I., Grad, S.M., Wanka, G.: New regularity conditions for Lagrange and Fenchel–Lagrange duality in infinite dimensional spaces. Math. Inequal. Appl. 12(1), 171–189 (2009)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Boţ, R.I., Kassay, G., Wanka, G.: Strong duality for generalized convex optimization problems. J. Optim. Theory Appl. 127(1), 45–70 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Boţ, R.I., Grad, S.M., Wanka, G.: Fenchel–Lagrange duality versus geometric duality in convex optimization. J. Optim. Theory Appl. 129(1), 33–54 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Boţ, R.I., Grad, S.M., Wanka, G.: A new constraint qualification for the formula of the subdifferential of composed convex functions in infinite dimensional spaces. Math. Nachr. 281(8), 1088–1107 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Boţ, R.I., Grad, S.M., Wanka, G.: Generalized Moreau–Rockafellar results for composed convex functions. Optimization 58(7), 917–933 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Boţ, R.I., Grad, S.M., Wanka, G.: Duality in Vector Optimization. Vector Optimization. Springer, Berlin (2009)zbMATHGoogle Scholar
  18. 18.
    Aboussoror, A., Adly, S.: A Fenchel–Lagrange duality approach for a bilevel programming problem with extremal-value function. J. Optim. Theory Appl. 149(2), 254–268 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Zhou, Y., Li, G.: The Toland–Fenchel–Lagrange duality of DC programs for composite convex functions. Numer. Algebra Control Optim. 4(1), 9–23 (2014)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Sun, X.K.: Regularity conditions characterizing Fenchel–Lagrange duality and Farkas-type results in DC infinite programming. J. Math. Anal. Appl. 414(2), 590–611 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Aboussoror, A., Adly, S., Saissi, F.E.: An extended Fenchel–Lagrange duality approach and optimality conditions for strong bilevel programming problems. SIAM J. Optim. 27(2), 1230–1255 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Fajardo, M.D., Vidal, J.: A comparison of alternative c-conjugate dual problems in infinite convex optimization. Optimization 66(5), 705–722 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Daniilidis, A., Martínez-Legaz, J.E.: Characterizations of evenly convex sets and evenly quasiconvex functions. J. Math. Anal. Appl. 273(1), 58–66 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Goberna, M.A., Jornet, V., Rodríguez, M.M.L.: On linear systems containing strict inequalities. Linear Algebra Appl. 360, 151–171 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Hadjisavvas, N., Komlósi, S., Schaible, S. (eds.): Handbook of Generalized Convexity and Generalized Monotonicity, Nonconvex Optimization and Its Applications, vol. 76. Springer, New York (2005)zbMATHGoogle Scholar
  26. 26.
    Fajardo, M.D., Vidal, J.: Stable strong Fenchel and Lagrange duality for evenly convex optimization problems. Optimization 65(9), 1675–1691 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Grad, S.M.: Closedness type regularity conditions in convex optimization and beyond. Front. Appl. Math. Stat. 2, 14 (2016)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.University of AlicanteAlicanteSpain
  2. 2.Faculty of MathematicsChemnitz University of TechnologyChemnitzGermany

Personalised recommendations